Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jun 22, 2018, 2:37 AM MDT for Park County, Colorado. It took effect at Jun 22, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2018, 2:37 AM MDT (08:37 UTC)
- In effect from
- Jun 22, 2018, 12:00 PM MDT
- Expired
- Jun 22, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
County Park County, CO
The radar
The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
278 WWUS85 KBOU 220837 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 237 AM MDT Fri Jun 22 2018 COZ214-221800- /O.UPG.KBOU.FW.A.0017.180622T1600Z-180623T0200Z/ /O.NEW.KBOU.FW.W.0031.180622T1800Z-180623T0200Z/ Central and Southeast Park County- 237 AM MDT Fri Jun 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE 214... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon today to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 214. * Timing...Winds will increase by the noon hour and then remain gusty into early evening. Conditions should improve by mid evening with decreasing winds and a gradual increase in humidity. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Rapid fire growth and erratic fire behavior will be possible under these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
330 WWUS85 KBOU 221805 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1205 PM MDT Fri Jun 22 2018 COZ214-230200- /O.CON.KBOU.FW.W.0031.000000T0000Z-180623T0200Z/ Central and Southeast Park County- 1205 PM MDT Fri Jun 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE 214... * Affected Area...Fire Weather Zone 214. * Timing...Winds will increase by the noon hour and then remain gusty into early evening. Conditions should improve by mid evening with decreasing winds and a gradual increase in humidity. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Rapid fire growth and erratic fire behavior will be possible under these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 21, 9:00 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 21, 9:00 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 900 PM MDT Thu Jun 21 2018 .UPDATE... Issued at 900 PM MDT Thu Jun 21 2018 Convection is rapidly diminishing across our CWA this evening with the loss of heating across the higher terrain and increasing CIN across the NE corner. The weakening showers no longer contain any lightning and will gradually dissipate over the next several hours across the far NE corner of Colorado. Forecast for tonight looks on track with the only PoPs across Logan/Phillips/Sedgwick Counties through midnight. Dry elsewhere with mostly clear skies. Latest high res guidance regarding the severe thunderstorm threat for Friday afternoon continues to point to the development of a convergence zone somewhere near a Greeley to DIA to Parker line. Bulk wind shear looks favorable for supercells and instability is should be high across the far eastern Plains. As discussed in the previous discussion, it still looks possible that some of the high CAPE may get pushed west along the convergence zone depending on the location of a lee cyclone Friday afternoon. Large hail will again be a significant threat along and east of the convergence zone. Enough moisture should exist to trigger convection off the high terrain west of the convergence zone but the strength of the storms should be much less vs. the eastern quarter of the state. An isolated tornado can't be ruled out with the convergence zone, especially if high instability makes it far enough west along the line of convergence, with the more favorable conditions occuring (but low chance overall) across the eastern half of Weld County. && .SHORT TERM...(This evening through Friday) Issued at 400 PM MDT Thu Jun 21 2018 The upper level ridge has shifted south as a shortwave drops SE into WY and portions of northern CO. There will be enough instability with dewpoints in the low 50s and CAPE hovering between 500 to 1000 j/kg. The forcing provided by the speed max and QG ascent will help to form storms along the foothills and push eastward along and North of a line from Ft Collins to Akron through the evening hours. Model soundings show decent deep layer shear that could help to produce an isolated severe storm or two with large hail and gusty winds along with brief moderate rain showers. Conditions will stabilize overnight with increased mid-level flow helping to keep overnight temperatures in the mid 50s. For Friday an upper trough will push in from the NW with embedded vort max centers, which is progged to move over the NE portions of CO during peak instability. A deepening surface low on the lee side of the northern mountains will help with increasing upslope and surface convergence mainly east of I-25 by the late afternoon. Surface dewpoints rising into the mid to upper 50s with decent surface heating will allow for MLCAPES of 1000-1500 j/kg with decent lift in the hail growth zone. It is for this reason severe chances will increase for the eastern plains tomorrow with the main hazard being large hail. Temperatures will be similar to today with highs reaching into the mid 80s on the plains and 60s to 70s in the mountains. Further to the SE, conditions will be drier as RH levels drop into the low teens with mixing. Low RH for areas with already dry fuels will mix with wind gusts to increase fire danger concerns for Friday afternoon. More information can be found in the fire weather section. .LONG TERM...(Friday night through Thursday) Issued at 400 PM MDT Thu Jun 21 2018 Conditions should be favorable for convective growth over the northeast plains Friday evening. It should eventually grow into a rainy MCS, but there will be a threat of severe hail/wind in the early to mid evening hours. Wind profile would favor a moving system, so not too much of a heavy rain threat. Saturday is an in-between day with an area of much drier and slightly warmer air aloft. This should restrain convection despite the presence of low level moisture on the plains. Some of this will mix out, which will reduce the CAPEs as well. There still should be a low level of diurnal storm activity and perhaps a small severe threat in the better plains moisture in the evening, especially if lift from the approaching trough arrives early enough. Models are in reasonable agreement on the Saturday night-Monday trough passage. However, the details will matter. An upper low will move across northern Colorado and southern Wyoming with some lift ahead of it, and deep upslope on the north side. This will favor the best precipitation on the synoptic scale on the north side, which should be across Wyoming into the Nebraska panhandle, and likely also our northern border area. The main difference between the models is the convective part. The operational ECMWF develops a large area of rain over northeastern Colorado ahead of the trough Sunday morning with the best synoptic lift, then an MCS in the same area Sunday evening. The thermodynamic and wind profiles Sunday evening should be much better for heavy rain than on Friday, with backbuilding favored, an increasing warm cloud depth, and 1000-1500 J of deep/skinny CAPE. This looks like the most likely time for any flooding threat, which is likely to be well northeast of Denver. The GFS lacks the Sunday morning rain, and has not been as constant with the MCS timing/location. Monday will be a transition day, with some drying aloft, but still low level moisture and probably warm enough for diurnal convection. Some signs the west part may be drying out, but there may be some severe threat if the moisture lingers enough. From Tuesday through the rest of the week, it looks hot and relatively dry. Model temperatures would support mid to upper 90s on the plains. A weak cold front about Wednesday could keep it from being even warmer and provide a little plains moisture that could give some isolated storms. Winds should be fairly light midweek probably delaying any potential Red Flag conditions until later in the week when the SW winds aloft could pick up a bit. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 900 PM MDT Thu Jun 21 2018 Convection winding down across the state and will not impact the terminals nor the arrival/departure gates from now through tomorrow morning. VFR tonight through Friday. Winds will go to drainage after 07-08Z (SSW at DEN around 12 kts, SSW at APA around 8-10 kts, W at BJC around 5 kts). Tomorrow by late morning diurnal northeasterly winds should occur at DEN and APA, and a lee cyclone north of the terminals will likely set up a convergence zone somewhere near KDEN by mid afternoon. This convergence zone, in addition to containing a sharp wind shift will be the focus for thunderstorms, especially near or over KDEN. Handling with a PROB30 for now. Depending on where the convergence zone sets up, BJC and APA could also see thunderstorm development Friday afternoon, though there should be enough moisture for weak convection off the foothills and Palmer Divide that could impact BJC and APA. Storms should move out of the area by early evening. && .FIRE WEATHER... Issued at 400 PM MDT Thu Jun 21 2018 Relative humidity values will drop below 15% by Friday afternoon over portions of South Park, Zone 214. These dry conditions will combine with WNW winds of 10 to 20 mph with gusting up to 30 mph to create heightened fire weather concerns. Confidence on the length of time these conditions will be met is medium so a Fire Weather Watch will be in effect from Friday morning until Friday evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday evening for COZ214. && UPDATE...Schlatter SHORT TERM...Bowen LONG TERM...Gimmestad AVIATION...Schlatter FIRE WEATHER...Bowen
Hazardous weather outlook, Jun 21, 10:41 AM MDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Thu Jun 21 2018 COZ030>051-221645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Thu Jun 21 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warmer temperatures can be expected today as a flat ridge of high pressure builds over the forecast area. However, a couple late afternoon and evening thunderstorms are still possible. Most of these should stay north of a Fort Collins to Akron line. Overall, brief moderate rain showers and gusty winds will be possible. However, an isolated storm may be strong enough to produce large hail, most likely near the Wyoming border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday there will be a chance of thunderstorms in the afternoon and evening across the plains with a few severe thunderstorms possible. On Saturday only isolated thunderstorms are expected. A weather system will affect the area Saturday night through Sunday and will bring a better chance of showers and thunderstorms especially across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Bowen/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:13 PM MDT | Special Weather Statement | BOU | Weld | 62 min |
| Jun 21, 7:27 PM MDT | Special Weather Statement | BOU | Crowley | 33 min |
| Jun 22, 10:51 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 39 min |
| Jun 22, 11:27 AM MDT | Special Weather Statement | BOU | Denver | 48 min |
| Jun 22, 11:53 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| Jun 22, 12:27 PM MDT | Special Weather Statement | BOU | Washington | 48 min |
| Jun 22, 1:37 PM MDT | Special Weather Statement | BOU | Lincoln | 53 min |
| Jun 22, 3:34 PM MDT | Special Weather Statement | BOU | Denver | 41 min |
| Jun 22, 4:17 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Denver | 58 min |
| Jun 22, 4:39 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
| Jun 22, 4:45 PM MDT | Special Weather Statement | BOU | Logan | 45 min |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.